Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 23, 2002, 5:42 PM EDT for Montgomery County, Schenectady County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2002, 5:42 PM EDT (21:42 UTC)
- Expired
- Jun 23, 2002, 6:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Montgomery County, NY, Schenectady County, NY
The radar
The Albany radar (KENX), 34 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 232142 SVRALY NYC057-093-232245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 542 PM EDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK * UNTIL 645 PM EDT * AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MINAVILLE...OR ABOUT 7 MILES SOUTHWEST OF AMSTERDAM...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARIAVILLE AND PATTERSONVILLE AT 550 PM EDT ROTTERDAM JUNCTION AT 555 PM EDT SCOTIA AT 600 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4297 7440 4278 7443 4277 7398 4289 7392
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:05 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 23, 3:05 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 305 PM EDT SUN JUN 23 2002 .DISC...SVR WX STILL A POSSIBILITY LATE THIS AFTN AND EVE. CAPE/LOW-LEVEL SHEAR PARAMETERS LOOK TO BE CONDUCIVE TO SVR WX...BUT MAX UPR LVL WINDS ONLY 35-40 KTS LATE THIS AFTN/EVE OVR ALB AND RELATIVELY SLOW STORM MOVMNT WL BE INHIBITING FACTORS TO A MAJOR SVR EVENT. MAGLENTA EQUATION MARGINALLY INTO THE MAJOR SEVERE EVENT CATEGORY OVER ALB...BUT WAS A LITTLE FURTHER INTO THE MAJOR SEVERE EVENT CATEGORY WITH THE 12Z ETA DATA. BETTER WIND FLOW FCST TO OCCUR N OF ALB WHERE SVR WX APPEARS TO BE MORE LIKELY. FOR THE PAST FEW RUNS THE AVN/ETA HAVE HAD MAJOR DIFFERENCES CONCERNING THE EARLY PART OF THE WORK WEEK. AVN STRONGLY INFLUENCED BY MCS/S OCCURING ACRS THE NRN PLAINS/NRN GRTLKS AND KEPT BRINGING MSTR/MCS TYPE SYSTEMS INTO FCST AREA. ETA MODEL ALLOWED DRIER CNDN AIRMASS TO TAKE HOLD WITH VERY DRY AIR FOR MON/MONDAY NIGHT. WITH THE 12Z RUN THE AVN CAME AROUND TO THE ETA SOLUTION FOR MONDAY BUT RAPIDLY BRINGS BACK PCPN TO THE REGION FOR MONDAY NIGHT. ETA HOLDS OFF PCPN UNTIL TUES AND IS MUCH LIGHTER WITH LESS EXTENSIVE PCPN. SINCE THE AVN HAS TRENDED TWRD THE ETA LATELY...WL CONT TO USE THE ETA AS THE MODEL OF CHOICE AND HOLD OFF ANY PCPN UNTIL TUES WITH PTLY SUNNY SKIES. HYDRO STATUS...SOME HEAVY RAINFALL AMOUNTS PSBL MAINLY LT THIS AFTN AND THIS EVNG (1-2 INCHES IN TSTMS)...BUT NO HYDRO PROBLEMS EXPECTED AS BASIN AVRGS SHLD NOT BE MORE THAN 1/2 TO 3/4 INCH. WILL STILL NEED TO WATCH WX STTN...BUT MAIN THREAT SHOULD BE URBAN FLOODING. .ALY...NONE. MAGLARAS
In the hours before
Special weather statement, Jun 23, 4:59 PM EDT, 43 minutes before
NYZ051-052-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 459 PM EDT SUN JUN 23 2002 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 459 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF ALTAMONT...OR 5 MILES SOUTHWEST OF ROTTERDAM... MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... VOORHEESVILLE AT 510 PM EDT... GUILDERLAND AT 520 PM EDT... COLONIE AT 525 PM EDT... LOUDONVILLE AND LATHAM AT 530 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR SOUTHEASTERN NEW YORK. KOLECI
Special weather statement, Jun 23, 5:22 PM EDT, 20 minutes before
NYZ053-054-232145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 522 PM EDT SUN JUN 23 2002 ...A STRONG THUNDERSTORM IN RENSSELAER COUNTY... AT 522 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF MENANDS...OR OVER ALBANY...MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... WYNANTSKILL AT 530 PM EDT... WEST SAND LAKE AND POESTENKILL AT 535 PM EDT... AVERILL PARK AT 540 PM EDT... STEPHENTOWN AT 545 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR SOUTHEASTERN NEW YORK. KOLECI
Special weather statement, Jun 23, 5:36 PM EDT, 6 minutes before
NYZ040-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 536 PM EDT SUN JUN 23 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 536 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF GLEN...OR 6 MILES SOUTH OF FONDA...MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... FORT JOHNSON AT 545 PM EDT... MINAVILLE AND AMSTERDAM AT 550 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN A SHORT PERIOD OF TIME WILL BE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR SOUTHEASTERN NEW YORK. TAW/VTK
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.